Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 189, NWS Springfield, MO

May 12, 2002Dade County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 6:52 PM CDT for Dade County, Jasper County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 6:52 PM CDT (23:52 UTC)
Expired
May 12, 2002, 7:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dade County, MO, Jasper County, MO

What was reported inside it

TimeReportWhereRemark
May 12, 7:13 PM CDTHail 1.75Lockwood, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122352
SVRSGF
MOC057-097-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JASPER COUNTY IN SOUTHWEST MISSOURI
  DADE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
  DIAMETER.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF CARTHAGE...
  OR 21 MILES NORTHEAST OF JOPLIN...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOCKWOOD BY 710 PM CDT.
   GREENFIELD BY 720 PM CDT.

THE TOWNS OF MAPLE GROVE...DUDENVILLE...MEINERT...SOUTH GREENFIELD
AND NEOLA ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3735 9427 3716 9407 3729 9405 3729 9374
          3758 9363 3758 9408 3736 9411

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 12, 1:01 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 12 2002

LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA.  SGF RADAR
SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT.
WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE.

CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO
MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL
KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES
OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS.  WILL
KEEP THE FFA FOR REST OF CWA FOR TONIGHT.  LOOKS LIKE EARLY MORNING
HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA.

WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES.  NICE/MILD/DRY
WEATHER FOR THE REST OF THE FORECAST.

ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE
ONLY MINOR CHANGES TO CURRENT EXTENDED.

WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR
NEW SVR WEATHER BOX.

SS

In the hours before

Local storm report, May 12, 6:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...AMMENDED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    LOCKWOOD                  MO   1.75 INCH HAIL
05/12/02   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 12, 6:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ROLLA                     MO   FLOOD
05/12/02   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 12, 6:41 PM CDT, 11 minutes before
MOZ082-091-092-095>098-101>106-130500-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 294...IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...DOUGLAS...HOWELL...MCDONALD...OREGON...OZARK...
SHANNON...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...MONETT...OZARK AND WEST PLAINS.

THIS WATCH REPLACES WATCH NUMBER 288...WHICH WAS IN EFFECT FOR
SOUTHWEST AND CENTRAL MISSOURI UNTIL 7 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 12, 6:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    RURAL LOCATIONS                MO   FLOOD
05/12/02   JASPER                         WIDESPREAD FLOODING IN
                                          THE SOUTHERN PART OF
                                          THE COUNTY.
Local storm report, May 12, 6:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    NEOSHO                    MO   FLOOD
05/12/02   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 12, 6:50 PM CDT, 2 minutes before
MOZ066>071-077>081-088>096-101>104-130045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH NUMBER 288 HAS BEEN CANCELLED.  A NEW
SEVERE THUNDERSTORM WATCH...NUMBER 294 HAS REPLACED THE OLD WATCH.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:33 PM CDTSevere Thunderstorm WarningSGFBarton42 min
May 12, 1:59 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 12, 2:14 PM CDTSevere Thunderstorm WarningSGFBarton16 min
May 12, 2:26 PM CDTFlash Flood WarningSGFBarton6 hr
May 12, 2:36 PM CDTFlash Flood WarningSGFCedar6 hr
May 12, 2:42 PM CDTSevere Thunderstorm WarningSGFCedar33 min
May 12, 2:51 PM CDTFlash Flood WarningSGFPolk6 hr
May 12, 3:08 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede37 min
May 12, 3:32 PM CDTSevere Thunderstorm WarningSGFDade43 min
May 12, 3:34 PM CDTSevere Thunderstorm WarningSGFBenton41 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski45 min
May 12, 3:51 PM CDTFlash Flood WarningSGFCamden, Dallas6 hr
May 12, 4:02 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
May 12, 4:19 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps41 min
May 12, 4:24 PM CDTSevere Thunderstorm WarningSGFLaclede51 min
May 12, 4:27 PM CDTSevere Thunderstorm WarningSGFWebster48 min
May 12, 4:31 PM CDTFlash Flood WarningSGFDade3 hr
May 12, 4:33 PM CDTFlash Flood WarningSGFLaclede, Pulaski3 hr
May 12, 4:35 PM CDTSevere Thunderstorm WarningSGFWright40 min
May 12, 4:46 PM CDTSevere Thunderstorm WarningSGFPulaski, Texas44 min
May 12, 4:58 PM CDTFlash Flood WarningSGFPhelps3 hr
May 12, 5:06 PM CDTSevere Thunderstorm WarningSGFDent, Phelps39 min
May 12, 5:25 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence50 min
May 12, 5:26 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton3 hr
May 12, 5:48 PM CDTFlash Flood WarningSGFTexas, Wright3 hr
May 12, 5:48 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas42 min
May 12, 6:00 PM CDTFlash Flood WarningSGFDent3 hr
May 12, 6:20 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair40 min
May 12, 6:27 PM CDTFlash Flood WarningSGFHickory3 hr
May 12, 6:40 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
May 12, 6:57 PM CDTFlash Flood WarningSGFVernon3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.